Utah, 2005

Winter Weather in Utah, December 2 to 3, 2005

December 2 to 3, 2005 · NWS GJT · 2 events in 2 counties and zones

A series of disturbances embedded in a moist flow off the Pacific produced 5 to 9 inches of snow across the plateau and mountain areas of east central and southeast Utah. Frequent wind gusts of 20 to 35 mph caused areas of blowing and drifting snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A series of disturbances embedded in a moist flow off the Pacific produced 5 to 9 inches of snow across the plateau and mountain areas of east central and southeast Utah. Frequent wind gusts of 20 to 35 mph caused areas of blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 2, 4:05 AM MST, 9 hours 55 minutes earlier.

Area forecast discussion, Dec 2, 4:05 AM MST, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
405 AM MST FRI DEC 2 2005

.SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...AFTER A LULL IN THE
ACTIVITY LATE LAST NIGHT...RADAR ECHOES HAVE BEEN INCREASING EARLY
THIS MORNING WITH SNOW REPORTED AT K5SM. FEEL CERTAIN THAT THE
MOUNTAINS AT LEAST ARE RECEIVING SNOW UNDER THE RADAR ECHOES. STRONG
WARM MOIST FLOW WILL CONTINUE TO IMPINGE ON THE FORECAST AREA
WITH ONE WAVE BRINGING ANOTHER SHOT OF DYNAMICS TODAY. AS A RESULT
SNOW SHOULD BECOME MORE WIDESPREAD AND HEAVIER TODAY. ALSO ENERGETIC
COLD FRONT IS SCHEDULED TO REACH THE NORTHWEST THIS AFTERNOON...
MAKING IT TO THE I-70 CORRIDOR BEFORE MIDNIGHT THEN TRACKING
SOUTHWARD OVERNIGHT. THERE WILL BE 6-10 DEGREES C COOLING AT 700 MB
AS THIS FEATURE PASSES. THIS FRONT WILL ENHANCE PCPN AS IT
APPROACHES...AND THE AIR MASS REMAINS QUITE UNSTABLE BEHIND IT. SO
EXPECT HEAVIEST SNOW LATE THIS AFTERNOON OVER THE NORTH...THEN
IT WILL SPREAD SOUTHWARD THIS EVENING AND OVERNIGHT. INITIALLY PCPN
WILL BE RAIN OR MIXED RAIN AND SNOW IN THE VALLEYS AHEAD OF THE
FRONT. WINDS HAVE PICKED UP AT A FEW LOCATIONS...WITH A DRASTIC RISE
IN TEMPS. MTJ WENT FROM 33F TO 49F BETWEEN 9Z AND 10Z. ALL VALLEYS
SHOULD SCOUR OUT BY THIS AFTERNOON SO HAVE UPPED HIGH TEMPS AS A
RESULT. HAVE LEFT CURRENT HILITES IN PLACE. FEEL THAT THE WARM TEMPS
WILL KEEP ACCUMULATIONS MAINLY BELOW CRITERIA IN PLATEAU AND HIGHER
VALLEY AREAS...EXCEPT ZONE 5 THAT RECEIVED UP TO 5 INCHES
YESTERDAY.  WITH BEST DYNAMICS/INSTABILITY THIS EVENING OR OVERNIGHT
ACTIVITY WILL DIMINISH A LITTLE ON SAT. ANOTHER SURGE OF MOISTURE
BY THE AFTERNOON WILL KEEP SNOW WIDESPREAD...BUT ACCUMULATIONS
SHOULD NOT BE AS HEAVY. HILITES MAY NEED TO BE EXTENDED BUT FEEL IT
IS TOO SOON TO DO SO NOW. TEMPS WILL BE SIGNIFICANTLY COLDER SAT
AND SAT NIGHT.

.LONG TERM (SUNDAY THROUGH FRIDAY)...MEDIUM RANGE MODELS WERE IN
REASONABLY GOOD AGREEMENT AGREEMENT THIS MORNING. IN GENERAL SUMMARY
...UNSETTLED CONDITIONS WILL PREVAIL THROUGH THE MIDDLE OF THE
COMING WEEK WITH A BREAK IN THE ACTION POSSIBLE AT THE END OF THE
WEEK.

SUNDAY-WEDNESDAY: A SERIES OF DISTURBANCES WILL CONTINUE TO IMPACT
THE REGION...MAINLY NORTH...THROUGH THE WEEKEND AND INTO THE MIDDLE
PART OF THE COMING WEEK. GFS AND NAM IN GOOD AGREEMENT WITH FAIRLY
VIGOROUS SHORTWAVE TROF MOVING NORTH TO SOUTH ACROSS THE CWFA ON
SUNDAY BEHIND SATURDAY NIGHTS COLD FRONT. THIS WILL KEEP SNOW GOING
IN THE MOUNTAIN AREAS MAINLY WHILE REINFORCING BELOW NORMAL TEMPS
REGION WIDE. EVEN COLDER SYSTEM NOW INDICATED FOR LATE TUESDAY AND
WEDNESDAY. -24 TO -25 DEG C 7H TEMPS WILL BRUSH THE NORTHERN CWFA
ACCORDING TO GFS. DO NOT HAVE ENOUGH CONFIDENCE IN THIS SOLUTION AT
THIS POINT TO LOWER TEMP FORECAST JUST YET...BUT WILL HOLD OFF UNTIL
MODELS IN BETTER AGREEMENT WITH EACH OTHER AND SHOW BETTER RUN TO RUN
CONSISTENCY. THIS SYSTEM ALSO HAS THE POTENTIAL TO BRING ANOTHER
ROUND OF SIGNIFICANT SNOW TO THE REGIONS HIGH COUNTRY.

THURSDAY-FRIDAY: GFS AND...TO SOME DEGREE...ECMWF SHOW FLOW SPLITTING
OVER THE AREA AT THE END OF THE COMING WEEK. LARGE SCALE DEFORMATION
WILL SET UP OVERHEAD WITH DRIER AIR INDICATED BELOW IT. THEREFORE...
CONTINUED WITH DRY FORECAST WITH NEAR PERSISTENCE TEMPS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING IN EFFECT TODAY THROUGH TONIGHT
       FOR ZONES 4/9/10/12/13/18/19.
      SNOW ADVISORY IN EFFECT TODAY THROUGH TONIGHT FOR
       ZONE 5.
.UT...NONE.

&&

EH/NL
Hazardous weather outlook, Dec 2, 5:45 AM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST FRI DEC 2 2005

COZ001>014-017>023-UTZ022>025-027>029-031400-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST FRI DEC 2 2005

...WINTER STORM WARNING TODAY THROUGH LATE TONIGHT FOR
    THE MOUNTAINS OF WESTERN COLORADO...
...SNOW ADVISORY TODAY THROUGH LATE TONIGHT FOR THE
    UPPER YAMPA RIVER BASIN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

PERIODS OF SNOW WILL CONTINUE OVER THE MOUNTAINS AND MANY OF THE
HIGHER VALLEYS TODAY AND TONIGHT WITH THE HEAVIEST SNOW OVER THE
COLORADO MOUNTAINS. SIGNIFICANT ADDITIONAL SNOW ACCUMULATIONS ARE
EXPECTED BY LATE TONIGHT OVER HIGHER TERRAIN. IN ADDITION TO SNOW...
GUSTY WEST WINDS WILL PRODUCE BLOWING AND DRIFTING SNOW...AT TIMES
REDUCING VISIBILITY. MANY ROADWAYS WILL BECOME ICY AND SNOWPACKED...
ESPECIALLY OVER MOUNTAIN PASSES. AREAS OF RAIN...OR RAIN AND SNOW...
WILL DEVELOP OVER THE LOWER VALLEYS TODAY...THEN CONTINUE THIS
EVENING EVENTUALLY CHANGING OVER TO MOSTLY SNOW BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW WILL REMAIN LIKELY OVER THE MOUNTAINS THROUGH SUNDAY. THE ACTIVE
WEATHER PATTERN WILL PERSIST INTO THE FIRST PART OF NEXT WEEK AS THE
CHANCE OF ADDITIONAL MOUNTAIN SNOWFALL CONTINUES...MAINLY OVER THE
NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT NEW SNOW AND WIND INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Tavaputs Plateau

When
December 2, 2:00 PM MST to December 3, 8:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Winter Weather, La Sal & Abajo Mountains

When
December 2, 2:00 PM MST to December 3, 8:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480054, 5480055.